Missouri, 2019

Flash Flooding in Missouri, August 26, 2019

August 26, 2019 · NWS LSX · 7 events in 7 counties and zones

Several shortwaves moved through the region with several waves of showers and storms through the evening on August 25th and into the early morning hours on August 26th. Up to 6 inches of rain fell, along and just south of I-70 over portions of east central Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$100,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Several shortwaves moved through the region with several waves of showers and storms through the evening on August 25th and into the early morning hours on August 26th. Up to 6 inches of rain fell, along and just south of I-70 over portions of east central Missouri. There were numerous reports of flash flooding in this area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 26, 2:19 AM CST, 26 minutes earlier.

Area forecast discussion, Aug 26, 2:19 AM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
319 AM CDT Mon Aug 26 2019

.SHORT TERM...  (Through Late Tuesday Afternoon)
Issued at 317 AM CDT Mon Aug 26 2019

Upper level trof continues to slowly track to the east across
forecast area as of 08z Monday. Warm front associated with system
will lift north of forecast area by midday today with showers and
storms exiting.

In the meantime, surface low over the upper Midwest will
continue to gradually move east into the Great Lakes region dragging
a strong cold front through the area beginning late this afternoon.
Ahead of the boundary, warm southerly flow will continue to bring in
decent low level moisture as well as instability with ML CAPES in
excess of 3000 J/kg and deep layer shear between 40 and 50 kts. So
have an enhanced risk of severe storms especially over central and
southwestern MO with supercell development initially that will
transition into a line and track southeast through forecast area
this evening. The main threats will be damaging winds, large hail
and isolated tornadoes.

Showers and storms will taper off by midday on Tuesday. Otherwise,
clearing skies from north to south on Tuesday.

Highs today and Tuesday will be in the upper 70s to mid 80s with
overnight lows tonight in the 60s to low 70s.

Byrd

.LONG TERM...  (Tuesday Night through Sunday)
Issued at 317 AM CDT Mon Aug 26 2019

Surface ridge will begin to build into the region Tuesday night and
remain anchored over area through Thursday. Despite northwest flow
aloft, dry conditions will prevail through this period with highs in
the mid 70s to mid 80s.

By late in the day on Thursday, next system will approach from the
northwest as upper level shortwave slides southeast. Chances of
showers and thunderstorms return to the area Friday into Saturday as
another cold front moves through.

Byrd
&&

.AVIATION...  (For the 06z TAFs through 06z Monday Night)
Issued at 1137 PM CDT Sun Aug 25 2019

Showers, with a few TSRA, will continue to slowly move NE through
the region. Expect low MVFR and IFR cigs to spread across the area
overnight with cigs slowly lifting through the morning. Expect CU
to develop Mon afternoon with ample heating ahead of an
approaching cold front. TSRA are expected to form along/ahead of
the cold front as it pushes through the area. These storms may be
strong/severe as the move through the region. Winds will become
westerly to northwesterly behind the front.

Tilly
&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     84  69  82  64 /  70  90  10   5
Quincy          79  62  79  59 /  60  90   0   0
Columbia        84  63  80  59 /  40  90   5   5
Jefferson City  86  65  82  59 /  30  90   5   5
Salem           82  70  80  61 /  90  70  30   5
Farmington      82  68  81  60 /  40  80  30   5

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Aug 26, 2:31 AM CST, 14 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
331 AM CDT Mon Aug 26 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-271200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
331 AM CDT Mon Aug 26 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Severe thunderstorms are likely from late this afternoon through
tonight, especially across portions of central and northeast
Missouri and west central Illinois. Large hail, damaging winds, and
isolated tornadoes are the primary severe weather threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is another chance of thunderstorms over portions of the area
from Friday through Saturday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed from late this afternoon
through tonight.

Byrd

In the hours before

Special weather statement, Aug 25, 11:59 PM CST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service St Louis MO
1259 AM CDT Mon Aug 26 2019

MOZ051-052-060-260645-
Montgomery MO-Lincoln MO-Warren MO-
1259 AM CDT Mon Aug 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LINCOLN...EAST CENTRAL
MONTGOMERY AND NORTH CENTRAL WARREN COUNTIES UNTIL 145 AM CDT...

At 1258 AM CDT, Doppler radar was tracking a strong thunderstorm near
Bellflower, moving northeast at 25 mph.

Winds up to 40 mph will be possible with this storm.

Locations impacted include...
Troy, Davis, Jonesburg, Hawk Point, Bellflower, Silex, Truxton, Cave
and Olney.

This includes Interstate 70 in Missouri near exit 183.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3923 9106 3891 9094 3884 9132 3901 9138
      3914 9126 3914 9118 3923 9118
TIME...MOT...LOC 0558Z 243DEG 23KT 3894 9130

BSH
Special weather statement, Aug 26, 12:33 AM CST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service St Louis MO
133 AM CDT Mon Aug 26 2019

MOZ052-260715-
Lincoln MO-
133 AM CDT Mon Aug 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR LINCOLN COUNTY UNTIL 215 AM
CDT...

At 133 AM CDT, Doppler radar was tracking a strong thunderstorm over
Davis, moving northeast at 25 mph.

Winds up to 40 mph will be possible with this storm.

Locations impacted include...
Troy, Elsberry, Moscow Mills, Davis, Fountain N' Lakes, Silex, Foley,
Whiteside, Cave and New Hope.

This also includes Cuivre River State Park.

LAT...LON 3922 9072 3919 9072 3919 9071 3914 9071
      3911 9068 3906 9070 3906 9071 3902 9070
      3890 9106 3914 9117 3922 9100 3923 9092
TIME...MOT...LOC 0633Z 238DEG 21KT 3902 9104

BSH

The radar

The St Louis radar (KLSX), 54 km away, was scanning. The volume nearest the first event began at 08:46 UTC.

Open the radar archive at this moment

Event by event

7 flash flood. Local standard time, as filed.

Flash Flood, Warren

When
August 26, 2:45 AM CST to 9:00 AM CST
Where
Warren County, 4.19 mi NNW of Pendleton to 4.2 mi NW of Pendleton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.874, -91.264

Up to 6 inches of rain fell in a short amount of time causing flash flooding across a large portion of Warren County. Numerous roads were flooded including Highway 47, especially north of Warrenton. MODOT closed both Route TT between Highway 94 and Route T and Route D in Marthasville due to flash flooding. At least one swift water rescue was performed near Marthasville due to the flash flooding.

Flash Flood, Montgomery

When
August 26, 3:45 AM CST to 7:00 AM CST
Where
Montgomery County, 6.51 mi WNW of Danville to 3.57 mi WNW of Bluffton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.966, -91.636

Up to five inches of rain fell in a short amount of time causing flash flooding, mainly along and south of Interstate 70 in Montgomery County. Numerous roads were flooded including portions of the south outer road along I-70 near mile marker 186. MODOT closed Route K between Route HH and State Highway 19 due to flash flooding. They also closed Route Y east of State Highway 19 just east of Big Spring.

Flash Flood, Callaway

When
August 26, 4:00 AM CST to 5:30 AM CST
Where
Callaway County, 1.48 mi ENE of Readsville to 4.1 mi NE of Portland
Cause
Heavy Rain
Injuries
0 direct, 2 indirect
Reported by
Law Enforcement
Coordinates
38.808, -91.695

Four to five inches fell in a couple of hours causing flash flooding in eastern portions of the county. Several roads were flooded. Parts of Highway K were washed out near the intersection with County Road 4057. One of the washed out areas caused a two car accident 2 hours after the event ended. Two people sustained minor injuries in this accident.

Flash Flood, Lincoln

When
August 26, 5:00 AM CST to 8:00 AM CST
Where
Lincoln County, 3.33 mi E of Truxton to 4.02 mi SE of Hines
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.992, -91.189

Up to three inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded and closed over the southwestern sections of the county.

Flash Flood, St. Louis

When
August 26, 6:00 AM CST to 10:00 AM CST
Where
St. Louis County, 3.41 mi WSW of Allenton to 1.88 mi NNW of Centaur
Cause
Heavy Rain
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
38.488, -90.731

Up to six inches of rain fell in a short amount of time causing flash flooding. The hardest hit areas were in Eureka, Peerless Park, Fenton, Valley Park, Wildwood and Chesterfield. Near Eureka, a woman drove into flood waters on a rural road not realizing how deep it was. She became stranded and had no cell service. Fortunately her car had OnStar and was able to call for help. She abandoned her vehicle and clung to a tree for 40 minutes before being rescued. Another water rescue was performed at Meramec Station and Smizer Mill Road. Another driver was trying to turn around on Hwy 109 near LaSalle Springs Middle School to avoid the flood waters when another vehicle coming towards them caused a wave that swapped their car and caused it to stall. A man in a large truck was able to rescue the driver before it floated away. Highway 141 was flooded once again where it goes under I-44 and had to be closed for a time. Fox Creek just southwest of Allenton rose well above its banks in the southern portion of a large campground. Staff were able to warn people camped in that area to move to higher ground. The ball fields at Eureka High School were flooded for a second time in a month due to the nearby creek rising well out of its banks. In Wildwood, a horse was swept away by the flood waters. Fortunately he was found safe and sound about a quarter mile downstream. Portions of downtown Eureka were flooded once again. Several businesses sustained flood damage. No deaths or injuries were reported from the flash flooding.

Flash Flood, St. Charles

When
August 26, 7:00 AM CST to 9:00 AM CST
Where
St. Charles County, 4.63 mi WSW of Augusta to 3.65 mi NNW of Cappeln
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.549, -90.961

Up to five inches of rain fell in the southwestern portions of St. Charles County causing flash flooding. Femme Osage Creek Road had portions of it washed out due to flash flooding between Cappeln Osage Road and Becker-Joerling Road.

Flash Flood, Franklin

When
August 26, 7:00 AM CST to 9:00 AM CST
Where
Franklin County, 1.93 mi E of South Pt to 3.01 mi SSW of Gildehouse
Cause
Heavy Rain
Reported by
Social Media
Coordinates
38.531, -90.944

Up to five inches of rain fell in a short amount of time causing flash flooding. Several roads in the far northeastern portions of Franklin County were flooded. One social media post was a video of water flowing through a subdivision in St. Albans.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854927, 854923, 854921, 856791, 856798, 856799, 856800.